When that cancer diagnosis hits, you may often wonder if chemo will be in your future. Your options will be presented to you and a decision will be made. Many times, your treatment plan will depend on the type of cancer you were diagnosed with, the stage of the cancer, and if it is slow-growing or aggressive.
The unknown can make it all the more scarier. Read on to learn the potential side-effects you may deal with if chemo is a route your doctor recommends.
The most common short-term side-effects:
- Many chemo drugs will make you lose your hair. This includes your eyebrows, eyelashes, and your body hair. Don’t be afraid of this. Your hair will grow back. It may change color, texture, and style, but it will most definitely return.
- Oftentimes you hear of women being sick with nausea and vomiting for days after their treatments. Neither of which anyone likes. Staying clear of the food and smells you know that trigger this symptom will help ease the nausea. You may also be prescribed an extra drug to help relieve these symptoms.
- Being fatigued is another common occurrence. Slow down and take your time doing an activity. You have to remember that chemotherapy is not just killing the cancer cells, but it is also attacking your healthy cells. You are opening yourself up to sickness – like the flu and common cold – due to your weakened immune system.
Potential long-term side-effects:
Article continues below
Our Featured Programs
See how we’re making a difference for People, Pets, and the Planet and how you can get involved!
- Most women experience hot flashes while on chemotherapy. However, depending on your age, there is a high chance you will be put into early menopause. Those hot flashes will keep happening for years to come if the early menopause is in your future.
- Your nails may change as well. They can grow thicker and yellow, and they often split while on chemotherapy. Many women have continued to experience these symptoms for months, even years, after the end of their treatments.
- You may experience neuropathy during and after chemotherapy treatments. Chemo can affect the nerve endings in your hands and feet, leading to numbness, pain, tingling, and burning. Many times neuropathy will go away shortly after treatment; however, the symptoms can also continue in some or all of your fingers and toes for years to come.
- Lymphedema is something to watch out for if you have had any lymph nodes removed. Your lymph nodes are designed to help move the lymphatic fluid. Sometimes the fluid does not drain well, which leads to a buildup of fluid, resulting in swelling.
If I was to provide you with one piece of advice, I would say to keep your medical team informed of all of your symptoms, whether big or small. Keeping a conversation opened with your team will assure the best care possible.